Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Have high cholesterol and triglyceride levels. Have had irritable bowel movement. What is going on?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
My doctor called and said my cholesterol was over three hundred and the triglycerides were high too. I have had irritable bowel with often seven days between bowel movements. Yesterday when I had the blood test it had been six days of no bowel movement. Could this be the cause of increased cholesterol? The irritable has been since I was in my twenties...I am now 64. She wants to add a new drug besides the trilipix I am on now. I am not sure she know how bad the irritable bowel is. Thank you for this query line. XXXXXXX

Posted Thu, 1 Nov 2012 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Charles S Narasi 20 minutes later
You state that you have been dignosed with Irritable
Bowel Syndrome since your early twenties. That is
very typical. Souds like you have the constipation
variety and not the diarrhea type. Your's is what is
called "Slow Transit" which means your intestinal
contractions are much slower .
I am sure that your doctor has eliminated all other
causes of constipation through blood tests and some
x-ray studies. Especially important is your thyroid
blood tests to make sure you don't have under active
thyroid. This can cause your cholesterol levels to go
high and your lipd levels also. Constipation, thinning
of hair, dry skin all go along with this condition.
IBS does not make your cholesterol and triglyceride
levels to go up.
If you are taking fiber supplements such as Metamucil,
that should help reduce the cholesterol.
There are effective cholesterol lowering agents available
and your doctor will find you one that is effective.
Some of the Statin type of drugs cause liver test
abnormalities , some muscle problems. The doctor will
be monitoring your liver tests periodically.
Make sure you drink enough fluids daily. You can also
take a polyethylene glycol solution to make your stool
soft. Start with 2-3 tablespoons a day and adjust the dose
till you start having lose stools and cut back to maintain
a normal bowel movement.
Fresh fruits and vegetables, 3-4 servings a day helps.
Whole grain cereal is good.
Hope this suggestion helps you to discuss with your doctor.
Wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor